Colorado, 2021

Hail in Colorado, August 7, 2021

August 7, 2021 · NWS GLD · 2 events in 1 county or zone

On August 7th, a lee-side trough moved from the front range of the Rocky Mountains into eastern Colorado which allowed severe thunderstorms to develop in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to a half dollar in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On August 7th, a lee-side trough moved from the front range of the Rocky Mountains into eastern Colorado which allowed severe thunderstorms to develop in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to a half dollar in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 7, 1:00 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT Sat Aug 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MDT Sat Aug 7 2021

Tonight...strong to severe thunderstorms are expected generally east
of the Colorado Kansas border this evening as a weather disturbance
moves off of the Palmer Divide and into the area this evening,
exiting the area before midnight. It appears that a line of storms
will develop along and south of the interstate with an east then
northeast movement. DCAPE values early this afternoon are in the
1500-1700 range and support the last few runs of the HRRR wind gust
forecast in excess of 75 mph. Hail up to the size of golf balls and
locally heavy rainfall will also be possible. Smoke will also be
possible for much of the night producing some reduced visibilities
and unhealthy air quality.

Sunday-Sunday night...a sunny sky is expected during the day with a
clear sky overnight. High temperatures are expected to be in the low
to upper 90s with low temperatures in the low to upper 60s.

Monday-Monday night...some mid and high level clouds move in during
the afternoon, moving east and out of the area during the night.
There is a slight chance for showers and thunderstorms near the
KS/NE border. High temperatures rise back into the mid 90s to around
102 degrees with low temperatures in the upper 50s to around 70.

Tuesday...an upper level trough moves across the northern plains
with its cold front moving through during the day. High temperatures
arent quite as hot as Monday with readings in the low to mid 90s.
No precipitation is currently expected.

.LONG TERM...(Tuesday night through Saturday)
Issued at 131 PM MDT Sat Aug 7 2021

The extended period continues to trend hot and dry for majority of
the period thanks to the ridge over much of the western CONUS. There
is concern for elevated to near-critical fire weather conditions
Wednesday and Thursday in the northwest corner of the area due to
low relative humidity values. The current forecast keeps the winds
peaking around 20 mph during the afternoon hours. Overnight lows
on Tuesday are expected to be in the upper 50s to mid 60s.
Temperatures appear to briefly increase in the middle of the week
with values in the 90s across much of the area and a few locales
along and west of US 83 approaching 100 degrees Wednesday.
Thursday is currently expected to be slightly warmer, ranging from
the mid 90s to 100 degrees. Overnight lows are forecast to remain
in the upper 50s to upper 60s both nights.

A cold front is expected to move south across the area Friday
morning. With the front, temperatures are expected to cool into the
upper 80s to lower 90s for afternoon highs. Behind the front,
guidance suggests a few weak disturbances will move across the High
Plains providing an opportunity for showers and storms to develop
Friday afternoon and continue through Saturday morning. This far out
confidence is not very high, so PoPs are less than 20%. Overnight
lows are expected to be in the upper 50s to mid 60s. Saturday, both
the GFS and ECMWF have a shortwave trough traveling along the edge
of the ridge, which will help strengthen a lee trough along the
Front Range. This could provide yet another opportunity for
showers/storms to develop off the Front Range and move across the
Tri-State area during the afternoon and evening hours. Temperatures
are currently forecast to be close to normal in the mid 80s to lower
90s for afternoon highs and the upper 50s to lower 60s overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1105 AM MDT Sat Aug 7 2021

KGLD...VFR conditions are expected from taf issuance through 21z
with winds from the north gusting up to 20kts. From 22z-08z
northwest winds of 10-12kts this afternoon back to the west with
speeds around 6kts or so. Wildfire smoke is expected to impact the
terminal with sub VFR visibilities. After 09z VFR conditions are
expected as the smoke should dissipate with winds remaining from
the west around 7kts.

KMCK...VFR conditions are expected through the period. A light and
variable wind at taf issuance will become northeasterly at speeds
around 7-9kts from 20z-01z. After 02z winds gradually establish a
westerly direction at speeds around 6kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Aug 7, 1:40 PM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Sat Aug 7 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Sat Aug 7 2021 /340 PM CDT Sat Aug 7 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms this afternoon south of Interstate 70 are
expected to mature into a cluster of strong to severe thunderstorms
along and south of the interstate and east of the Colorado Kansas
border from 5 PM MDT (6 PM CDT) through 10 PM MDT (11 PM CDT).
Damaging wind gusts up to 75 mph will be possible along with hail up
to size of golf balls and locally heavy rainfall. The strong wind
gusts may produce some blowing dust and reduced visibilities.

Elevated to Near Critical fire weather conditions are possible this
afternoon, mainly in eastern Colorado.

Smoke from wildfires across the western United States will impact
those in far eastern Colorado and adjacent counties in northwest
Kansas and extreme southwest Nebraska through tonight. The primary
hazards will be reductions in visibility as low as three miles and
moderate to significant reductions in air quality. Those with heart
disease, respiratory illnesses, the very young and the elderly
should consider limiting outdoor activities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 10 PM MDT (11 PM CDT).

In the hours before

Special weather statement, Aug 7, 1:44 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
244 PM MDT Sat Aug 7 2021

KSZ041-042-072115-
Wichita KS-Greeley KS-
244 PM MDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of west central Wichita
and northeastern Greeley Counties through 315 PM MDT/415 PM CDT/...

At 244 PM MDT/344 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Horace, or near Tribune, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tribune around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 10190 3859 10188 3862 10152 3839 10152
TIME...MOT...LOC 2044Z 275DEG 17KT 3850 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DDT
Local storm report, Aug 7, 1:51 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             TRIBUNE                 38.47N 101.75W
08/07/2021  M2.50 INCH       GREELEY            KS   EMERGENCY MNGR

            TENNIS BALL SIZED HAIL ONGOING IN TOWN AS
            REPORTED BY COUNTY EM.

&&

The radar

The Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 7, 1:55 PM MST
Where
Cheyenne County, 1.43 mi NNE of Aroya
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.870, -103.121

Report received of half dollar sized hail at location.

Hail, Cheyenne

When
August 7, 2:00 PM MST
Where
Cheyenne County, 1.4 mi N of Aroya
Measured
1.25 in hail
Reported by
Public
Coordinates
38.870, -103.127

Report received via mPing of half dollar sized hail at location. Time is radar-estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978491, 978492.